Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 155, NWS Goodland, KS

June 24, 2005Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2005, 6:47 PM CDT for Thomas County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2005, 6:47 PM CDT (23:47 UTC)
Expired
Jun 24, 2005, 7:05 PM CDT
In force
18 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:56 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 24, 2:56 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
156 PM MDT FRI JUN 24 2005

.DISCUSSION...FORECAST CONCERNS THIS AFTERNOON INCLUDE
PRECIPITATION CHANCES THROUGH SUNDAY AS WELL AS TEMPERATURES
THROUGH MONDAY.

LATEST SURFACE MAP ANALYSIS SHOWED A WEAK COLD FRONT WHICH HAS
MOVED SOUTH OF OUR FORECAST AREA INTO SOUTHWEST KANSAS. A
SURFACE HIGH PRESSRUE RIDGE WAS LOCATED OVER MONTANA AND THE
DAKOTAS. LATEST IR AND WATER VAPOR SATELLITE IMAGERY INDICATED A CYCLONIC
CIRUCATION OF AN UPPER LOW OFF THE CALIFORNIA COAST WITH ANOTHER
SIMILAR FEATURE OFF THE WASHINGTON COAST.

MODELS INITIALIZED WELL TODAY WITH RESPECT TO SURFACE AND UPPER
LEVEL FEATURES AS WELL AS WITH TEMPERATURE AND MOISTURE FIELDS.
PREFERRED THE NAM MODEL FOR THE SHORT TERM PERIOD SINCE IT WAS
BEST HANDLING TEMPERATURES AS WELL AS SURFACE FEATURES. THE GFS
MODEL WAS DOING BETTER THAN THE ECMWF FOR THE EXTENDED FORECAST
PERIOD.

FOR TONIGHT A MOISTURE PLUME CONTINUES TO MOVE NORTHEAST IN UPPER
FLOW AROUND NORTHWEST PERIPHERY OF 500 MB UPPER LEVEL RIDGE. A WEAK
VORT MAX APPROACHING THE WESTERN HIGH PLAINS WILL MOVE THROUGH
EASTERN COLORADO AND KANSAS OVERNIGHT. CONVECTION ALREADY FORMING
EARLIER THIS AFTERNOON OVER OUR HIGHER TERRAIN TO THE WEST WILL
SLOWLY ADVANCE EASTWARD THIS EVENING INTO WESTERN KANSAS AND
SOUTHWEST NEBRASKA RESULTING IN CHANCES FOR THUNDERSTORMS. ALSO
ACCORDING TO THE RUC MODEL BOUNDARY LAYER RH IS HIGH OVERNIGHT
ESPECIALLY OVER OUER NORTHERN ZONES. WILL MENTION AREAS OF FOG
OVER THE NORTH WITH PATCHY FOG EAST TO WEST ALONG INTERSTATE 70. LOW
TEMPERATURES TONIGHT WILL REMAIN MILD IN THE MID TO UPPER 60S.

FOR SATURDAY INTO SUNDAY WEAK STATIONARY FRONT SLIDES FURTHER AWAY
FROM OUR FORECAST AREA AS ANOTHER WEAK MID LEVEL SHORTWAVE MOVES
THROUGH SATURDAY NIGHT INTO SUNDAY MORNING. EXPECT AFTERNOON
CONVECTION TO FORM OVER THE HIGHER TERRAIN TO OUR WEST AND MOVE
EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS SATURDAY.
WILL KEEP LOW CHANCE POPS FOR SATURDAY NIGHT AND SLIGHT CHANCE
POPS FOR EASTERN ZONES SUNDAY MORNING AS A RESULT. TEMPERATURES
SATURDAY NIGHT WILL BE MILD AND SIMILAR TO THOSE OF FRIDAY NIGHT
IN THE 60S. AS FOR HIGH TEMPERATURES ON SUNDAY WILL SEE LITTLE
CHANGE FROM PREVIOUS FORECAST WITH TEMPERATURES IN THE MIDDLE TO
UPPER 90S.

FOR MONDAY AND MONDAY NIGHT TYPICAL SUMEMRTIME PATTERN PERSISTS.
WILL MAINTAIN SLIGHT CHANCE POPS FOR THUNDERSTORMS IN THE
AFTERNOON AND EVENING. HAVE MADE NO CHANGES IN TEMPERATURES WITH
HIGHS IN THE 90S AND LOWS IN THE 60S.

AS FOR THE EXTENDED FORECAST PERIOD TUESDAY THROUGH FRIDAY SAW NO
REASON TO MAKE ANY DRASTIC CHANGES. STRONG UPPER LEVEL RIDGE
REMAINS ANCHORED ACROSS THE SOUTHERN U.S. FROM THE DESERT
SOUTHWEST EASTWARD THROUGH TEXAS TO THE CENTRAL GULF COAST STATES.
EXPECT THIS PERIOD TO REMAIN BASICALLY DRY. LATEST RUN OF THE GFS
DOES HINT AT A COLD FRONT TO MOVE INTO THE AREA SOMETIME LATE
WEDNESDAY INTO THURSDAY. IF THIS FEATURE DOES OCCUR MODELS TRY TO
BRING IN COOLER AIR WITH THE SYSTEM. LOOKS LIKE HIGH TEMPERATURES
ON THURSDAY AND FRIDAY WILL BE LITTLE CLOSER TO NORMAL IN THE
LOWER TO MIDDLE 90S. WILL NEED TO LOOK AT FURTHER MODEL RUNS TO
SEE HOW THIS DEVELOPS WITH TIME. WILL STILL KEEP SLIGHT CHANCE POPS FOR
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING THEN DRY THROUGH
FRIDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Jun 24, 11:59 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT FRI JUN 24 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1059 AM MDT FRI JUN 24 2005

...CORRECTED TO ADD SPOTTER ACTIVATION STATEMENT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW CLUSTERS OF THUNDERSTORMS ARE EXPECTED ON THE FRINGES OF THE
TRI STATE REGION THIS AFTERNOON...WITH A BETTER CHANCE FOR
THUNDERSTORMS MOVING IN BY MID TO LATE EVENING. A FEW SEVERE STORMS
ARE POSSIBLE.

A COLD FRONT HAS STALLED FROM SYRACUSE KANSAS TO HILL CITY. ISOLATED
THUNDERSTORMS WILL FORM ALONG THE FRONT AFTER 3 PM CDT. THESE STORMS
WILL MOVE SLOWLY AND MAY DRIFT NORTH...AFFECTING AREAS NEAR
LEOTI...GOVE...AND HILL CITY BY LATE AFTERNOON. THE MAIN THREAT FROM
THESE STORMS WILL BE LOCALIZED DAMAGING WINDS FROM
DOWNBURSTS...ALTHOUGH SOME HAIL UP TO ONE INCH IN DIAMETER IS ALSO
POSSIBLE. ACTIVITY ALONG THE FRONT SHOULD DIMINISH WITH THE LOSS OF
DAYTIME HEATING AFTER 9 PM CDT.

ELSEWHERE...UPSLOPE FLOW WILL DEVELOP ACROSS EASTERN COLORADO AND
FAR NORTHWEST KANSAS. THIS WILL BRING INCREASING MOISTURE AND
INSTABILITY ONTO THE HIGH TERRAIN. ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP WEST OF HIGHWAY 385 IN COLORADO AFTER 2
PM MDT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
STORMS MAY INITIALY EXHIBIT SOME SUPERCELL CHARACTERISTICS WHICH
WILL ENHANCE THE POTENTIAL FOR HAIL LARGER THAN ONE INCH. STORMS WILL
ALSO MOVE SLOWLY...RESULTING IN AT LEAST SOME OPPORTUNITY FOR HEAVY
RAIN DURING THE EVENING. THE STORMS ARE THEN EXPECTED TO
GROW INTO A LARGER AND FASTER MOVING COMPLEX WHICH SHOULD AFFECT
AREAS NORTH OF INTERSTATE 70 OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DEVELOP EACH AFTERNOON IN EASTERN COLORADO AND
THEN DRIFT EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA
DURING THE EVENING. ANY SEVERE WEATHER WOULD LIKELY BE LIMITED TO
POCKETS OF DAMAGING WINDS. OTHERWISE...CLOUD TO GROUND LIGHTNING
WILL BE THE MAIN HAZARD.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT (3 PM CDT).

BURKE

In the hours before

Local storm report, Jun 24, 5:46 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 W MONUMENT            39.10N 101.09W
06/24/2005  0.88 INCH        LOGAN              KS   PUBLIC

&&

BOYD
Local storm report, Jun 24, 5:56 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             16 S BURLINGTON         39.07N 102.27W
06/24/2005  1.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

BOYD
Local storm report, Jun 24, 6:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             5 N TRIBUNE             38.54N 101.75W
06/24/2005  0.75 INCH        GREELEY            KS   PUBLIC

0510 PM     HAIL             6 NE EDSON              39.39N 101.46W
06/24/2005  0.88 INCH        SHERMAN            KS   TRAINED SPOTTER

&&

BOYD
Local storm report, Jun 24, 6:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 SE TRIBUNE            38.45N 101.73W
06/24/2005  0.75 INCH        GREELEY            KS   TRAINED SPOTTER

&&

BOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:40 PM CDTSevere Thunderstorm WarningGLDGreeley55 min
Jun 24, 5:32 PM CDTSevere Thunderstorm WarningGLDLogan43 min
Jun 24, 5:47 PM CDTSevere Thunderstorm WarningGLDGreeley58 min
Jun 24, 6:00 PM CDTSevere Thunderstorm WarningGLDThomas38 min
Jun 24, 6:42 PM CDTSevere Thunderstorm WarningGLDGreeley48 min
Jun 24, 5:30 PM CDTSevere Thunderstorm WarningGLDCheyenne60 min
Jun 24, 5:57 PM CDTSevere Thunderstorm WarningGLDKit Carson23 min
Jun 24, 6:48 PM CDTSevere Thunderstorm WarningGLDCheyenne42 min
Jun 24, 5:03 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.